I have stage IV breast cancer after being cured for 12 years. I am currently on Taxol. My cancer has spread to my bones, spine and liver. According to my recent MRI, there are new legions showing in my liver. I had a MRI previously but showed nothing. I have ascites in my stomach and have to get my stomach tapped once a month to remove the fluid. My doctor said the ascites is coming from the cancer(tumor)in my stomach. Since the new lesions showed on the MRI, he is now saying the fluid is coming from my liver. He said if he could shrink the tumor with chemotherapy then the ascites would go away. Have you known chemotherapy to get rid of ascites? Is there a cure for ascites and should I see a liver specialist? My doctor doesn't seem concerned about the ascites. He is mostly concentrating on the treatment for breast cancer but I am having more problems with ascites. Thank you for your information.
Dear Esther: Your doctor is right. If the tumors in your liver shrink significantly, the ascites will likely diminish. Whether it will ever "go away" is another issue. There is no "cure" for ascites itself. There are medications that MAY help. Sometimes a diuretic can help - but caution must be taken that it does not cause dehydration. Tapping can also help - but as you have experienced, it is temporary. Chemotherapy is the best option for attempting to control the source of the ascites.
Copyright 1994-2018MedHelp.All rights reserved. MedHelp is a division of Vitals Consumer Services, LLC.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. MedHelp is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.